Texas, 2017

Hail and Heavy Rain in Texas, August 12, 2017

August 12, 2017 · NWS MAF · 3 events in 2 counties and zones

An upper ridge over south Texas was being suppressed by a shortwave trough over New Mexico. Good heating and moisture were present across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge over south Texas was being suppressed by a shortwave trough over New Mexico. Good heating and moisture were present across West Texas. These conditions allowed for large hail and heavy rain to develop across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 1:39 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 12, 1:39 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Sat Aug 12 2017

.DISCUSSION...The morning convection has moved well east of the
CWA. With good heating and a very moist airmass convection is
starting to fire up in the Davis/Glass/Guadalupe Mountains.

Satl imagery is indc a couple of weak shortwaves. One is moving
across central New Mexico and the other is in the southeast part
of Sonora...along the Chihuahua border.

The shortwave moving across New Mexico will continue to suppress
the ridge over south Texas. This will continue the threat of
showers/thunderstorms overnight and Sunday...especially Sunday
evening. Some storms could be strong Sunday aftn/evening for the
northern portion of the CWA with high MUCAPE and increasing
shear...WNW in the mid/upper levels and SSE in the lower levels.
Have kept temps more in line with the "cooler" NAM/ECMWF as the
low levels will remain quite moist.

A strong shortwave (for this time of year) will move into the
Pacific Northwest on Sunday and then move slowly southeast into
the intermountain west...with the ridge shifting to the southeast
Gulf coast. This will bring SW flow aloft with weak perturbations
moving over the area. With ample low level moisture there will be
a chance of showers/thunderstorms each aftn/evening thru the
week. Temps will be near normal for the upcoming week.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  73  92 /  50  20  30  20
Carlsbad                       71  93  71  91 /  30  20  30  30
Dryden                         74  98  75  95 /  20  30  20  10
Fort Stockton                  72  95  71  91 /  20  30  40  30
Guadalupe Pass                 67  84  66  80 /  20  30  30  40
Hobbs                          69  90  69  88 /  20  20  30  20
Marfa                          65  86  64  84 /  40  40  50  30
Midland Intl Airport           74  95  73  92 /  50  20  30  20
Odessa                         74  95  73  91 /  50  20  40  30
Wink                           72  96  72  91 /  30  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/33
Hazardous weather outlook, Aug 12, 1:32 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
232 PM CDT Sat Aug 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
232 PM CDT Sat Aug 12 2017 /132 PM MDT Sat Aug 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to occur over the higher
terrain this afternoon, with storms possibly spreading into the
Permian Basin tonight. Heavy rainfall and localized flash flooding
will be the main threat from these storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances will continue over most of region Sunday and
Monday. Heavy rainfall and localized flash flooding will be the main
concern from these storms. A few strong storms are possible Sunday
with gusty wind and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Brewster

When
August 12, 3:40 PM CST to 3:45 PM CST
Where
Brewster County, 8 mi SE of Alpine
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.288, -103.575

Heavy Rain, Brewster

When
August 12, 3:40 PM CST to 4:00 PM CST
Where
Brewster County, 8 mi SE of Alpine
Reported by
Amateur Radio
Coordinates
30.288, -103.575

Heavy rain fell near Alpine, TX for about 20 minutes. Anywhere from 0.75 to 0.99 inches of rain fell.

Hail, Mitchell

When
August 12, 5:48 PM CST to 5:53 PM CST
Where
Mitchell County, Colorado City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.400, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717720, 717724, 717719.